advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Wahiawa, Hawaii, USA:

I'm 22 years old and have been self-administering insulin for bodybuilding purposes. I went into hypoglycemia 4 times within 2 weeks. On the second occurrence, my hand went kind of numb. The 4th occurrence yielded an even greater numbness. My legs are also affected. I didn't lose too much sensation, but I definitely feel a tingly sensation and slight numbness. It feels like pins and needles when I get hot. It's been about 5 days since my last injection and I regret it.

Is this atherosclerosis or nerve damage? My current doctor doesn't know what he's doing, so I'm looking for a new one and will make an appointment with a good one as soon as possible. How do I distinguish atherosclerosis from nerve damage?

My fingers also did seem to get a bit thicker and my skin on the fingers feel tighter than normal. I suspect it's atherosclerosis because of it. But I'm hoping it's nerve damage, which it probably isn't.

What should I suggest to my doctor?

Answer:

I am certain that your symptoms are not atherosclerosis or nerve damage, but aftereffects of hypoglycaemia which will probably wear off. However, you have, I hope, proved to yourself that insulin is an extremely dangerous drug and should not be meddled with. Your next injection could leave you permanently brain damaged or dead -- don't take it.

KJR

Additional comments from Dr. Quick:

What I'd suggest that you suggest to your physician is that you level with him or her, and let them know what medications you have been using. Even if the doctor disapproves of your choices, it's much easier for both you and the doc to establish a helping relationship if extreme honesty is part of the process.

WWQ

DTQ-19990727185822
Original posting 26 Oct 1999
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.